Research Shows Why COVID Pneumonia Is More Deadly

TUESDAY, Jan 12, 2021 (HealthDay News) – Diabetics who have contracted COVID-19 should suspend use of a class of common diabetes drugs called sodium-glucose co-transporter 2 (SGLT2i) inhibitors, new research warns .

People using these diabetes drugs are at risk of a life-threatening complication called diabetic ketoacidosis (DKA), and it now appears that the risk increases even more if they become ill with COVID-19, the lead researcher said, Dr. Naomi Fisher, Director of the Hypertension Service and Specialized Hypertension Clinic at Brigham and Women’s Hospital, Boston.

Diabetic ketoacidosis occurs when there is not enough insulin for cells to absorb glucose from the bloodstream, Fisher said.

“Because the body can’t use glucose for energy, it starts to break down fat for fuel,” Fisher said. “This process ends up causing high levels of acids called ketones in the blood, as well as very high levels of sugar in the typical ACD.”

High levels of ketones poison the body causing headaches, nausea, vomiting, difficulty breathing, and confusion. A person’s breath may also begin to smell fruity.

If left untreated, diabetic ketoacidosis can kill a person.

Five unusual cases of ACD were treated at the Brigham Diabetes Clinic in the space of two months at the height of the 2020 pandemic, including three occurring within a week, Fisher and his team recently reported in the journal. AACE Clinical Case Reports.

The five cases all involved euglycemic DKA (euDKA), a type of diabetic ketoacidosis that is more difficult to diagnose because it occurs even if people do not have very high blood sugar levels.

SGLT2i drugs include Jardiance (empagliflozin) and Invokana (canagliflozin). They help treat diabetes by forcing patients to urinate glucose, said Dr. Cecilia Lansang, director of endocrinology at the Cleveland Clinic.

“This is to prevent the absorption of glucose by the kidneys,” said Lansang, who was not in the study.

But the drugs also cause people to dehydrate through urination, and the combined decrease in glucose and water loss “are probably two major factors in the cause of euDKA,” Fisher said.

All five cases of Brigham euDKA were seen in COVID-19 patients with type 2 diabetes who were taking the drug. Three patients ended up in rehab, one was released home and one died, a 52-year-old man who developed severe breathing problems.

Our sincere thanks to
Source link

Jothi Venkat

Leave a Reply

Your email address will not be published. Required fields are marked *